Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 419, NWS Jackson, MS

August 3, 2002Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 3, 2002, 7:50 PM CDT for Jones County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2002, 7:50 PM CDT (00:50 UTC)
Expired
Aug 3, 2002, 8:15 PM CDT
In force
25 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1755 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WUUS54 KJAN 040050
SVRJAN
MSC067-040115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
749 PM CDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 815 PM CDT

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 8 MILES SOUTH OF SOSO...ALONG HIGHWAY 84...    
  MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL JONES COUNTY 

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3165 8916 3181 8920 3176 8939 3148 8938

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:45 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 2:45 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT SAT AUG 3 2002

EVENING CONCERNS...WEAK SHORT WAVE AND COOL POOL OF AIR OVER CENTRAL
ALABAMA PUSHING THUNDERSTORMS TOWARD THE EAST BOUNDARY OF
MISSISSIPPI. THE AIR OVER MISSISSIPPI IS MARGINALLY UNSTABLE BUT HAS
DRIED IN THE MID AND UPPER LEVELS. THIS SHORT WAVE MAY BE JUST THE
FORCING MECHANISM TO FIRE OFF THUNDERSTORMS OVER THE EASTERN ZONES
EARLY TONIGHT. WILL LEAVE SOME POPS IN FOR EAST AND SOUTHERN ZONES
TONIGHT. THERE IS ALSO A POSSIBILITY WITH THE DRIER AIR THAT ANY OF
THE THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE A MICROBURST. THIS
HAS BEEN MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK FOR TONIGHT.

FOR SUNDAY AND MONDAY...A LOW IN THE CENTRAL GULF WILL BE AFFECTING
OUR WEATHER PATTERNS FOR THE NEXT COUPLE OF DAYS. THE ETA MOVES THE
LOW INTO SOUTHERN LOUISIANA BY MONDAY NIGHT AND THE AVN IS A BIT
SLOWER AND BRINGS IT INTO SOUTHERN MISSISSIPPI. THE ETA IS FAMOUS
FOR TURNING THESE LOWS FURTHER TO THE LEFT SO WILL GO WITH MORE OF A
AVN SOLUTION. WILL HAVE INCREASING POPS FOR MONDAY WITH HIGHEST POPS
IN THE SOUTHEAST. TEMPS ON SUNDAY WILL AGAIN BE IN THE MID 90S WITH
HEAT INDICES OF 105 TO 110. WILL LET MID SHIFT PUT HEAT INDICES
WORDING IN THERE FORECAST. RAIN ON MONDAY SHOULD HOLD TEMPS IN THE
LOWER 90S.

BEYOND MONDAY...UPPER LEVEL RIDGE BUILDS INTO THE REGION AND WE WILL
RETURN TO A PATTERN OF ISOLATED TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WITH NEAR NORMAL TEMPS.

JAN  74/94/74/92/72 1103
MEI  72/95/74/91/72 2114

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

02

In the hours before

Special weather statement, Aug 3, 3:06 PM CDT, 4 hours 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT SAT AUG 03 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING...ACROSS
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF
MISSISSIPPI. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
THE EASTERN HALF MISSISSIPPI... GENERALLY ALONG AND EAST OF A
LINE FROM WINONA TO FOREST TO COLUMBIA. SEVERE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING DOWNBURST WIND GUSTS TO 65 MPH AND
QUARTER SIZE HAIL...ALONG WITH FREQUENT LIGHTNING STRIKES AND
VERY HEAVY RAIN.

A VERY UNSTABLE AND MOIST AIRMASS WILL COMBINE WITH AN UPPER
LEVEL DISTURBANCE APPROACHING FROM ALABAMA...TO PRODUCE SCATTERED
THUNDERSTORMS OVER EASTERN MISSISSIPPI LATE THIS AFTERNOON AND
EARLY EVENING. THUNDERSTORMS WILL BE MORE ISOLATED IN NATURE OVER
THE REMAINDER OF THE AREA THROUGH EARLY EVENING...BUT COULD
INCREASE LATER THIS EVENING WHEN THE UPPER DISTURBANCE ARRIVES.
IT IS BELIEVED AT THIS TIME THAT LOSS OF DAYTIME HEATING WITH
SUNSET...WILL PRECLUDE SEVERE THUNDERSTORM DEVELOPMENT ALONG AND
WEST OF THE MISSISSIPPI RIVER.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS AND  STORM SPOTTERS MAY BE NECESSARY...ESPECIALLY OVER
THE EASTERN HALF OF MISSISSIPPI.

...SEASONAL THREATS...
HIGH HEAT INDEX VALUES WILL CONTINUE UNTIL SUNSET. WITH
TEMPERATURES REMAINING IN THE LOW TO MID 90S AND DEWPOINT
TEMPERATURES IN THE MID 70S...THE HEAT INDEX WILL REMAIN IN THE
100 TO 110 DEGREE RANGE. PERSONS SUSCEPTIBLE TO HEAT SHOULD STAY
IN COOL...WELL VENTILATED AREAS. DRINK PLENTY OF FLUIDS AND AVOID
LONG PERIODS IN THE SUN.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Aug 3, 4:08 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CDT SAT AUG 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    BRANDON                   MS   HAIL
08/03/02   RANKIN                         DIME SIZE HAIL REPORTED
                                          NEAR MCLIN AND LAKE HARBOR ROAD.
Local storm report, Aug 3, 6:21 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CDT SAT AUG 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    BRANDON                   MS   HAIL
08/03/02   RANKIN                         DIME SIZE HAIL REPORTED
                                          NEAR MCLIN AND LAKE HARBOR ROAD.
Local storm report, Aug 3, 6:25 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
625 PM CDT SAT AUG 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    MERIDIAN                  MS   WIND DAMAGE
08/03/02   LAUDERDALE                     POWERLINES DOWN REPORTED
                                          BY POLICE.
Local storm report, Aug 3, 6:26 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
626 PM CDT SAT AUG 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    CANTON                    MS   WIND DAMAGE
08/03/02   MADISON                        POWERLINES DOWN REPORTED
                                          BY POLICE.
Local storm report, Aug 3, 6:57 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
657 PM CDT SAT AUG 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    EDINBURG                  MS   WIND DAMAGE
08/03/02   LEAKE                          POWERLINES AND TREES
                                          DOWN. REPORTED BY LEAKE
                                          COUNTY SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:12 PM CDTSevere Thunderstorm WarningJANCovington48 min
Aug 3, 8:47 PM CDTSevere Thunderstorm WarningJANMarion28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.